Category: 

What Is Colchicine Poisoning?

Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 31 March 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Colchicine poisoning is acute systemic damage after ingesting too much colchicine, a compound found in nature and synthesized for medical uses. This drug has been used for centuries in herbal preparations like meadow saffron to treat inflammation and swelling. Doctors may recommend it for the treatment of gout. The line between therapeutic and fatal doses can be thin, especially with herbal drugs, where it is difficult to control the concentration of biologically active ingredients. Inconsistent dosing information can also be a problem, as a doctor may be unsure about how much to recommend.

In the body, colchicine acts to inhibit cell division. For inflammation, it can suppress inflammatory reactions and reduce swelling. This same trait has also been explored to determine if the drug could be used in cancer therapy. Controlling cell division can be a useful trait for medications that fight tumors. An overdose of the medication can be dangerous, as colchicine poisoning can quickly overload the kidneys and other organs and may limit the mechanisms the body uses to heal itself.

Symptoms of colchicine poisoning may take a day or more to develop, at which point the medication has been fully absorbed and has already started to do significant damage. The patient may experience gastrointestinal upset, including abdominal tenderness, diarrhea, and nausea. Some patients report a burning feeling in the mouth and throat, and develop a fever. Kidney failure can onset, along with severe internal bleeding.

Treatment for colchicine poisoning focuses on supportive therapy to keep the patient alive. Failing organ systems may be managed with dialysis and mechanical ventilation while the patient receives care. If the patient’s body can be sustained long enough to process the medication and start healing, it may be possible to recover. In other cases, patients can become comatose and will eventually die because the damage is too extensive for medical treatment. Therapy and long term care may be necessary after recovery to help patients regain functionality.

Some cases of colchicine poisoning appear to be deliberate, in patients taking advantage of the lethality of the drug for suicidal purposes. Other instances are unintentional and may be the result of incorrect dosing information from a care provider or lack of understanding about the medication on the part of the patient. Some serious cases have been reported after intravenous injections to treat gout, highlighting the importance of calculating doses very carefully before administering medication, because once the colchicine is in the body, it can be difficult to control.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email